Alert archive / California / Flash Flood Warnings in 2005
Flash Flood Warning 80, NWS San Diego, CA
NWS San Diego, CA issued this flash flood warning at Aug 1, 2005, 8:13 PM PDT for San Diego County, California. It was in force for 92 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 1, 2005, 8:13 PM PDT (03:13 UTC)
- Expired
- Aug 1, 2005, 9:45 PM PDT
- In force
- 92 min
- Issued by
- NWS San Diego, CA
- Area
- Counties, with a storm outline in the text
County San Diego County, CA
The radar
The San Diego radar (KNKX), 77 km from the middle of the area, began a volume at 03:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 1, 9:30 PM PDT | FLASH FLOOD | Borrego Springs, CA | TRW++ CAUSED FLASH FLOODING. BORREGO PALM CYN ALERT GAGE REPORTED 1.18 INS./HR THROUGH 905 PM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 77 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 00:00Z, 3.2 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1671 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS56 KSGX 020317 FFWSGX CAC073-020445- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SAN DIEGO CA 813 PM PDT MON AUG 1 2005 THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A * FLASH FLOOD WARNING FOR... EASTERN SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA * UNTIL 945 PM PDT * AT 804 PM PDT...DOPPLER WEATHER RADAR INDICATED FLASH FLOODING FROM A THUNDERSTORM ABOUT 10 MILES NORTHWEST OF OCOTILLO WELLS. ANOTHER THUNDERSTORM WAS GROWING RAPIDLY ABOUT 5 MILES EAST OF BOULEVARD. THE STORMS WERE NEARLY STATIONARY. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. LAT...LON 3342 11613 3342 11650 3262 11636 3263 11612 $$ SMALL
2 follow-up statements
000 WGUS76 KSGX 020344 FFSSGX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SAN DIEGO CA 832 PM PDT MON AUG 1 2005 CAC073-020445- SAN DIEGO CA- 832 PM PDT MON AUG 1 2005 ...A FLASH FLOOD WARNING CONTINUES UNTIL 945 PM PDT FOR EASTERN SAN DIEGO COUNTY... AT 825 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING OVER THE MOUNTAINS AND DESERTS OF EASTERN SAN DIEGO COUNTY. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO OCOTILLO WELLS...RANCHITA...AGUA CALIENTE SPRINGS...OCOTILLO WELLS...AND CAMPO. THE LARGEST STORM WAS ABOUT 5 MILES WEST OF BORREGO SPRINGS...AND WILL AFFECT CREEKS FLOWING INTO THE BORREGO SPRINGS AREA. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. LAT...LON 3342 11613 3342 11650 3262 11636 3263 11612 $$ SMALL
000 WGUS76 KSGX 020439 FFSSGX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SAN DIEGO CA 940 PM PDT MON AUG 1 2005 CAC073-020444- SAN DIEGO CA- 940 PM PDT MON AUG 1 2005 ...THE FLASH FLOOD WARNING FOR EASTERN SAN DIEGO COUNTY IS CANCELLED... ISOLATED HEAVY RAIN IS EXPECTED TO CONTINUE TO TAPER OFF...AND LITTLE IF ANY ADDITIONAL FLOODING IS EXPECTED. THE FLASH FLOOD WARNING IS CANCELLED LAT...LON 3342 11613 3342 11650 3262 11636 3263 11612 $$ SMALL
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 2:00 PM PDT, 6 hours 13 minutes earlier.
Area forecast discussion, Aug 1, 2:00 PM PDT, 6 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CA 200 PM PDT MON AUG 1 2005 .SYNOPSIS...HIGH PRESSURE ALOFT WILL WEAKEN SLIGHTLY THROUGH TUESDAY AS A WEAK TROUGH MOVES EAST TO THE NORTH. SUBTROPICAL MOISTURE WILL CONTINUE OVER THE AREA FOR THE NEXT SEVERAL DAYS WITH THUNDERSTORMS IN THE MOUNTAINS AND DESERTS MAINLY IN THE AFTERNOON. THE MARINE LAYER WILL BE ABOUT THE SAME BUT SLIGHTLY DEEPER THROUGH WEDNESDAY MORNING. HIGH TEMPERATURES WILL BE SLIGHTLY LOWER THROUGH TUESDAY. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES... STRONG TSTORMS WITH HEAVY RAIN DEVELOPING EARLY THIS AFTERNOON OVER THE MOUNTAINS WITH THE STRONGEST NEAR THE MEXICO BORDER OVER CAMPO. WEAK TROUGH MOVING THROUGH TO THE NORTH WILL GIVE A SLIGHT BUMP UP TO THE MARINE LAYER THROUGH TUESDAY WITH LITTLE CHANGE WEDNESDAY. LOW CLOUDS MAY GET INTO THE FAR WEST PART OF THE INLAND EMPIRE TUESDAY MORNING AND POSSIBLY WEDNESDAY MORNING. SUBTROPICAL MOISTURE REMAINS OVER SOUTHERN CALIFORNIA BUT SLIGHTLY LOWER. GFS PRECIPITABLE WATER VALUES FORECAST TO DROP TUE WITH NOT MUCH CHANGE WED...THEN COME BACK UP TO NEAR CURRENT VALUES THU. STILL AN EAST FLOW FROM 9000 TO ABOUT 15000 FEET FROM NKX RAOB THIS MORNING. WEST FLOW TAKES OVER AT 25000 FEET. EXPECT THE WEST FLOW TO DROP TO LOWER LEVELS TONIGHT AND TUE WITH LESS MOISTURE OVER THE AREA THROUGH WED. HIGH PRESSURE ALOFT REPOSITIONS AND BRINGS MORE SOUTHEAST FLOW OF MOISTURE INTO THE AREA LATE WED AND BEYOND WITH SOME MINOR FLUCTUATIONS. TSTORMS EXPECTED TO CONTINUE FOR THE NEXT SEVERAL DAYS OVER THE MOUNTAINS AND DESERTS MAINLY AFTERNOON WITH A BIT LESS COVERAGE TUE AND POSSIBLY INTO WED. NO SIGNIFICANT WINDS EXCEPT NEAR THUNDERSTORMS. && .AVIATION...ACARS SOUNDINGS LATE THIS MORNING FROM SAN AND LGB INDICATE THE MARINE LAYER REMAINS AROUND 1500 FEET DEEP AND IS EXPECTED TO SHOW LITTLE CHANGE IN DEPTH THROUGH TUESDAY MORNING. STRATUS OVER THE COASTAL WATERS WITH BASES AROUND 1000 FEET MSL AND TOPS AROUND 1500 FEET MSL SHOULD BEGIN TO PUSH BACK ONSHORE DURING THE EVENING WITH COASTAL AIRPORTS GOING TO MVFR TO IFR WITH CEILINGS BY MIDNIGHT. THE STRATUS SHOULD PUSH INLAND ACROSS WESTERN ORANGE COUNTY AND WESTERN SAN DIEGO COUNTY...SIMILAR TO EARLY THIS MORNING...BETWEEN MIDNIGHT AND SUNRISE THEN PULL BACK TO THE COASTLINE BY MID MORNING ON TUESDAY. ABOVE THE MARINE LAYER AND INLAND...AIR MASS REMAINS UNSTABLE AND SOMEWHAT MOIST. SCATTERED THUNDERSTORMS OVER THE MOUNTAINS THIS AFTERNOON SHOULD DISSIPATE BY SUNSET BUT ARE EXPECTED TO DEVELOP OVER THE MOUNTAINS...AGAIN...BY 18Z TUESDAY. BASES OF THE THUNDERSTORMS SHOULD BE AROUND 8000 FEET MST WITH SOME THUNDERSTORM TOPS ABOVE 40000 FEET AT TIMES. THUNDERSTORMS MAY DRIFT ACROSS THE BARET FOUR ARRIVAL AND BORDER FOUR DEPARTURE ROUTES FOR SAN THAT ARE NEAR AND ACROSS THE MOUNTAINS FROM TIME TO TIME. AREAS AWAY FROM THE THUNDERSTORMS SHOULD REMAIN VFR WITH MOSTLY CLEAR OR SCATTERED CUMULUS ABOVE 9000 FEET MSL. SOME MVFR VISIBILITY RESTRICTIONS FROM HAZE IS EXPECTED DURING THE EARLY MORNING HOURS ESPECIALLY IN THE VALLEYS. && .SGX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FOR THE MOUNTAINS AND DESERTS UNTIL 7 PM TODAY...SEE LAXFFASGX. HAZARDOUS WEATHER OUTLOOK FOR MONSOONAL THUNDERSTORMS...SEE LAXHWOSGX. PUBLIC...WHITLOW AVIATION...HORTON
Hazardous weather outlook, Aug 1, 4:00 PM PDT, 4 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 400 PM PDT MON AUG 1 2005 .LITTLE CHANGE IN THE WEATHER PATTERN WILL CONTINUE THE THREAT OF SCATTERED THUNDERSTORMS WITH DANGEROUS LIGHTNING AND LOCALLY HEAVY RAIN OVER THE MOUNTAINS AND DESERTS FOR THE REMAINDER OF THE WEEK. CAZ055-056-058-021100- SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS- SAN DIEGO COUNTY MOUNTAINS- 745 PM PDT MON AUG 1 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOUNTAIN AREAS IN EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE... REMAINDER TONIGHT. ISOLATED THUNDERSTORMS WITH AREAS OF HEAVY RAIN AND LOCAL FLASH FLOODING ARE POSSIBLE. ISOLATED SEVERE THUNDERSTORMS WITH LARGE HAIL AND STRONG WINDS IN EXCESS OF 60 MPH ARE POSSIBLE. .DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY. ...FLASH FLOOD WATCH FROM 1000 AM TO 700 PM TUESDAY... ...HIGH FLASH FLOOD POTENTIAL RATING TUESDAY AND WEDNESDAY... THUNDERSTORMS WITH AREAS OF HEAVY RAIN ARE POSSIBLE...AND THE THREAT OF FLASH FLOODING IS SIGNIFICANT. ISOLATED SEVERE THUNDERSTORMS WITH LARGE HAIL AND STRONG WINDS IN EXCESS OF 60 MPH ARE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED FOR THIS AREA STARTING AT 10 AM TUESDAY. CAZ060-061-062-021100- APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY- SAN DIEGO COUNTY DESERTS- 745 PM PDT MON AUG 1 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR DESERTS IN EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE... REMAINDER TONIGHT. STRONG AND GUSTY EAST WINDS WITH VISIBILITY REDUCED IN BLOWING DUST AND SAND IN THE LOWER DESERTS THROUGH 10 PM. THUNDERSTORMS WITH ISOLATED FLASH FLOODING ARE POSSIBLE. ISOLATED SEVERE THUNDERSTORMS WITH LARGE HAIL AND STRONG WINDS IN EXCESS OF 60 MPH ARE POSSIBLE. .DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY. ...FLASH FLOOD WATCH FROM 1000 AM TO 700 PM TUESDAY... ...MODERATE FLASH FLOOD POTENTIAL RATING TUESDAY AND WEDNESDAY AFTERNOON AND EVENING... THUNDERSTORMS WITH DANGEROUS LIGHTNING AND ISOLATED FLASH FLOODING ARE POSSIBLE DURING THE AFTERNOONS AND EVENINGS. ISOLATED SEVERE STORMS WITH STRONG WINDS IN EXCESS OF 60 MPH AND LARGE HAIL ARE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED FOR THIS AREA STARTING AT 10 AM TUESDAY. NOTE...THE HAZARDOUS WEATHER OUTLOOK NOW INCORPORATES THE FLASH FLOOD POTENTIAL INDEX THAT WAS ISSUED SEPARATELY IN PREVIOUS YEARS. THE FLASH FLOOD POTENTIAL INDEX WILL BE INCLUDED IN THE HAZARDOUS WEATHER OUTLOOK IF IT EXCEEDS THE LOW CATEGORY IN THE FIRST TWO DAYS. THIS PRODUCT WILL BE UPDATED DAILY AT 4 AM AND 4 PM OR AS NEEDED THROUGH SEPTEMBER 30. JAD NNNN
In the hours before
Local storm report, Aug 1, 3:16 PM PDT, 4 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
316 PM PDT MON AUG 01 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM TSTM WND DMG 11 W BOULEVARD 32.66N 116.46W
08/01/2005 SAN DIEGO CA TRAINED SPOTTER
LARGE TREE BRANCHES DOWNED IN CAMPO BY STRONG
THUNDERSTORM WIND GUSTS.
0115 PM HAIL 11 W BOULEVARD 32.66N 116.46W
08/01/2005 0.75 INCH SAN DIEGO CA TRAINED SPOTTER
PENNY-SIZED HAIL REPORTED IN CAMPO.
&&
LAVISThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 3:20 PM PDT | Flash Flood Warning | SGX | San Diego | 55 min |
| Aug 2, 4:15 PM PDT | Flash Flood Warning | SGX | San Diego | 60 min |
| Aug 2, 4:28 PM PDT | Severe Thunderstorm Warning | SGX | San Bernardino | 54 min |
Nearby
Flash Flood Warnings in California, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.